Alert archive / Ohio / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 45, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at May 17, 2019, 4:18 PM EDT for Wood County, West Virginia; Athens County, Washington County, Ohio. It was in force for 42 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 17, 2019, 4:18 PM EDT (20:18 UTC)
- Expired
- May 17, 2019, 5:00 PM EDT
- In force
- 42 min
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Athens County, OH, Washington County, OH, Wood County, WV
The radar
The Charleston,WV radar (KRLX), 99 km from the middle of the area, began a volume at 20:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 17, 4:20 PM EDT | HAIL 1.75 | 3 Ene Coolville, OH | ALSO HAD SOME LARGE LIMBS DOWN ON THE PROPERTY ALONG OSBORNE RD. |
| May 17, 4:35 PM EDT | HAIL 0.25 | 1 Sw Washington, WV | |
| May 17, 5:09 PM EDT | HAIL 0.75 | 2 Se Saulsbury, WV | JELLYBEAN SIZE HAIL REPORTED AND MEASURED TO BE ABOUT DIME SIZE |
| May 17, 5:09 PM EDT | HAIL 1.25 | 1 Nne Rockport, WV | VIDEO OF HAIL NEAR ROCKPORT |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 12:00Z, 8.3 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1182 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 76 m²/s²
- 0-3 km storm-relative helicity
- 127 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
448
WUUS51 KRLX 172018
SVRRLX
OHC009-167-WVC107-172100-
/O.NEW.KRLX.SV.W.0045.190517T2018Z-190517T2100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston WV
418 PM EDT Fri May 17 2019
The National Weather Service in Charleston West Virginia has issued a
* Severe Thunderstorm Warning for...
Southwestern Washington County in southeastern Ohio...
Southeastern Athens County in southeastern Ohio...
Central Wood County in northwestern West Virginia...
* Until 500 PM EDT.
* At 418 PM EDT, a severe thunderstorm was located over Coolville,
moving southeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Parkersburg, Belpre, Coolville, Lubeck, Washington, Mineralwells,
Blennerhassett, Walker, Davisville and Little Hocking.
This includes the following highways...
Interstate 77 in West Virginia between mile markers 162 and 175.
Route 50 in West Virginia between mile markers 1 and 7, and near
mile marker 13.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Please report severe weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.
You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.
&&
LAT...LON 3920 8131 3913 8141 3914 8143 3907 8153
3923 8187 3933 8182
TIME...MOT...LOC 2018Z 294DEG 24KT 3925 8177
HAIL...1.00IN
WIND...60MPH
$$
251 follow-up statement
403
WWUS51 KRLX 172038
SVSRLX
Severe Weather Statement
National Weather Service Charleston WV
438 PM EDT Fri May 17 2019
OHC009-167-WVC107-172100-
/O.CON.KRLX.SV.W.0045.000000T0000Z-190517T2100Z/
Washington OH-Athens OH-Wood WV-
438 PM EDT Fri May 17 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EDT
FOR SOUTHWESTERN WASHINGTON...SOUTHEASTERN ATHENS AND CENTRAL WOOD
COUNTIES...
At 438 PM EDT, a severe thunderstorm was located over Lubeck, or near
Belpre, moving southeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Parkersburg, Coolville, Lubeck, Washington, Mineralwells,
Blennerhassett, Walker, Davisville and Little Hocking.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3920 8131 3913 8141 3914 8143 3907 8153
3923 8185 3931 8179
TIME...MOT...LOC 2038Z 294DEG 24KT 3920 8161
HAIL...1.00IN
WIND...60MPH
$$
MEKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 2:27 PM EDT, 1 hour 51 minutes earlier.
Area forecast discussion, May 17, 2:27 PM EDT, 1 hour 51 minutes before
AREA FORECAST DISCUSSION National Weather Service Charleston WV 227 PM EDT Fri May 17 2019 .SYNOPSIS... Weather disturbance and a front in the area brings storms into tonight. High pressure aloft this weekend with hot conditions and isolated storms. Cold front early next work week. && .NEAR TERM /THROUGH SATURDAY/... As of 145 PM Friday... Have a couple features to keep track of as we go through the near term period. The first is a cold front which will sink in from the north late this afternoon and this evening. The second is a mid to upper level ripple/shortwave trough which will approach from the west later this evening into tonight and may also interact a bit with the surface front overnight. Each of these features will interact with a fairly unstable airmass in place across the forecast area. There are still some areas of clouds which will limit instability in those area, but in general we are seeing a good amount of sunshine and heating out there early this afternoon. This should lead to 0-1km MLCAPE values in the 1500-3000 J/kg range in the more sunny areas. Expecting two areas of showers and thunderstorms, each tied to a feature mentioned above. High res models showing storms developing along the cold front to our north 18Z-20Z and slowly sinking southward through the evening. We can see the second area of showers and storms beginning to form on visible satellite across southern Indiana. The thought is these should arrive from the west this evening, and eventually congeal with the storms along the front with everything fading as we head past midnight. Intensity wise, we have plenty of instability to work with, but shear may be a limiting factor. The best shear will be across the north with the cold front where 30-40 kts 0-6km bulk shear is expected. Models do show an increase to 25-35 kts across the south as the ripple passes, but we are losing instability by this point. With all this said, no real change to the potential for severe weather... not expecting anything really organized, but stronger storms will be capable of producing damaging wind gusts and possibly some marginally severe hail. This matches pretty well with SPC outlook of slight risk across the northern 3/4 of the forecast area. Precipitable water looks to generally be in the 1.5 inch range across the board into the night. Generally isolated water issues will be possible, mainly based on areas that have some training. Locations that got heavier rain this morning could also be more prone if additional heavy rain falls this afternoon into tonight. && .SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/... As of 220 PM Friday... Ridging builds into the region Saturday in response to an amplifying trof across the Plains. This will shunt the warm front north of the area, leaving a broad southwest flow. I have maintained an isolated shower/storm chance for the early evening hours for any popups around the peripheral of the ridge. After a mild and somewhat humid night, Sunday will start relatively quite. The ridge axis will shift east as the upper trof approaches but deamplifying as it does so. Models are keying in somewhat organized activity in the northern mountains, aided somewhat by orographically enhanced low level lift from southerly flow. Aside from that, any organized showers or storms will hold off until Sunday night as the weakening trof attempts to push a surface front through. Winds will increase during the day with some gusts approaching 30 kts, particularly across SE Ohio. For highs, it will be another warm one with temps approaching 90 degrees in the typical warm lowland spots. It will remain mild overnight with the front approaching. The cold front will cross Monday with few showers or storms. However, much of the deep moisture will have outpaced it, leaving the chances for organized activity relatively low. It will turn cooler Monday night as brief CAA ensues. && .LONG TERM /TUESDAY THROUGH FRIDAY/... As of 220 PM Friday... Any cool down behind the front Monday will be short lived, as WAA and ridging overspread the region Tuesday. The center of the ridge will become established across GA for much of the remainder of next week. This leaves our area on the northern reach which will make us vulnerable to the southern edge of the westerlies and any associated disturbance. One such impulse looks to arrive midweek which will attempt to bring a front through amid an increase in precip chances. Overall all though, expect warm days and nights, with temps averaging around 10 degrees above normal. && .AVIATION /18Z FRIDAY THROUGH WEDNESDAY/... As of 145 PM Friday... Expect an increase in showers and thunderstorms late this afternoon into tonight. Any of these could contain brief periods of IFR along with gusty winds, but confidence on timing not high enough to include any restrictions in TAFs at this point. Gets a bit tricky overnight with the potential for fog where it rains, but some clouds may linger as well, especially across the north. So have lower than normal confidence in restrictions during the pre-dawn Saturday. After any fog dissipates, expect VFR conditions Saturday, with the caveat that an isolated shower or storm could bring brief restrictions if it were to cross a TAF site. The probability of this is quite low though. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SATURDAY... FORECAST CONFIDENCE: Medium. ALTERNATE SCENARIOS: Timing and associated restrictions with thunderstorms this afternoon into tonight may differ from forecast. Fog/stratus restrictions may differ early Saturday. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05 EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01 CRW CONSISTENCY H H H H H H H H H H H H HTS CONSISTENCY H H H H H H H H H H H H BKW CONSISTENCY H H H H H H H H H H H H EKN CONSISTENCY H H H H H H H M H H H H PKB CONSISTENCY H H H H H H H H H H H M CKB CONSISTENCY H H H H H H H H H H H H AFTER 18Z SATURDAY... No widespread IFR conditions expected. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...MZ/30 NEAR TERM...MZ SHORT TERM...30 LONG TERM...30 AVIATION...MZ
Hazardous weather outlook, May 17, 4:51 AM EDT, 11 hours 27 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 451 AM EDT Fri May 17 2019 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>034-039-040-515>526-180900- Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne- Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha- Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton- Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour- Northwest Raleigh-Southeast Raleigh-Northwest Fayette- Southeast Fayette-Northwest Nicholas-Southeast Nicholas- Northwest Webster-Southeast Webster-Northwest Pocahontas- Southeast Pocahontas-Northwest Randolph-Southeast Randolph- 451 AM EDT Fri May 17 2019 This Hazardous Weather Outlook is for northeast Kentucky, southeast Ohio, southwest Virginia and much of West Virginia. .DAY ONE...Today and Tonight. The Storm Prediction Center has indicated a Slight risk of severe thunderstorms exists today. Scattered showers and thunderstorms will develop late this afternoon and continue through the evening. The greatest threat associated with the storms will be damaging winds, but hail will also be a possibility in some of the stronger storms. The greatest threat currently is expected to be across southeast Ohio and much of West Virginia. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports.
In the hours before
Special weather statement, May 17, 4:05 PM EDT, 13 minutes before
Special Weather Statement National Weather Service Charleston WV 405 PM EDT Fri May 17 2019 OHZ075-076-085-WVZ009-172030- Washington-Athens-Meigs-Wood- 405 PM EDT Fri May 17 2019 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN MEIGS... SOUTHWESTERN WASHINGTON...SOUTHEASTERN ATHENS AND SOUTHWESTERN WOOD COUNTIES... At 404 PM EDT, a strong thunderstorm was located 7 miles northwest of Coolville, moving southeast at 25 mph. Winds in excess of 30 mph and penny size hail are possible with this storm. Locations impacted include... Parkersburg, Belpre, Coolville, Vienna, Tuppers Plains, Lubeck, Washington, Belleville, Reedsville, Blennerhassett and Little Hocking. This includes the following highways... Interstate 77 in West Virginia near mile marker 178. Route 50 in West Virginia between mile markers 1 and 9. LAT...LON 3924 8202 3941 8192 3929 8149 3905 8164 TIME...MOT...LOC 2004Z 295DEG 22KT 3930 8189 MEK
Special weather statement, May 17, 4:13 PM EDT, 5 minutes before
Special Weather Statement National Weather Service Charleston WV 413 PM EDT Fri May 17 2019 OHZ083>086-WVZ007-172045- Jackson-Meigs-Gallia-Vinton-Mason- 413 PM EDT Fri May 17 2019 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN MEIGS... NORTHEASTERN GALLIA...EAST CENTRAL JACKSON...SOUTHEASTERN VINTON AND NORTHWESTERN MASON COUNTIES... At 413 PM EDT, a strong thunderstorm was located 9 miles east of Wellston, moving southeast at 30 mph. Winds in excess of 30 mph and penny size hail are possible with this storm. Locations impacted include... Point Pleasant, Pomeroy, Rutland, New Haven, Mason, Middleport, Chester, Syracuse, Hartford City, Vinton, Wilkesville, Cheshire, Radcliffe, Lakin, Dyesville, Salem Center, Harrisonville, Dexter, Kyger and Carpenter. LAT...LON 3906 8250 3922 8240 3912 8189 3884 8208 TIME...MOT...LOC 2013Z 296DEG 27KT 3911 8237 MEK
The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 5:30 AM EDT | Special Weather Statement | RLX | Cabell, Mason, Putnam | 45 min |
| May 17, 6:08 AM EDT | Special Weather Statement | RLX | Kanawha | 37 min |
| May 17, 4:05 PM EDT | Special Weather Statement | RLX | Wood | 25 min |
| May 17, 4:17 PM EDT | Severe Thunderstorm Warning | RLX | Mason | 43 min |
| May 17, 4:24 PM EDT | Special Weather Statement | RLX | Pleasants | 36 min |
| May 17, 4:52 PM EDT | Severe Thunderstorm Warning | RLX | Doddridge, Pleasants, Ritchie, Tyler, Wood | 38 min |
| May 17, 4:58 PM EDT | Severe Thunderstorm Warning | RLX | Ritchie, Wirt, Wood | 47 min |
| May 17, 5:09 PM EDT | Severe Thunderstorm Warning | RLX | Jackson, Mason | 51 min |
| May 17, 5:28 PM EDT | Severe Thunderstorm Warning | RLX | Mason | 32 min |
| May 17, 5:33 PM EDT | Severe Thunderstorm Warning | RLX | Jackson, Kanawha, Mason, Putnam, Roane | 57 min |
| May 17, 5:44 PM EDT | Severe Thunderstorm Warning | RLX | Braxton, Calhoun, Clay, Gilmer, Nicholas, Roane and 1 more | 61 min |
| May 17, 5:48 PM EDT | Severe Thunderstorm Warning | RLX | Cabell | 57 min |
| May 17, 6:02 PM EDT | Severe Thunderstorm Warning | RLX | Barbour, Pocahontas, Randolph, Upshur | 58 min |
| May 17, 6:13 PM EDT | Flash Flood Warning | RLX | Barbour, Harrison, Lewis, Randolph, Upshur | 3 hr |
| May 17, 6:26 PM EDT | Severe Thunderstorm Warning | RLX | Clay, Fayette, Jackson, Kanawha, Nicholas, Roane | 64 min |
| May 17, 6:36 PM EDT | Severe Thunderstorm Warning | RLX | Jackson, Kanawha, Mason, Putnam | 24 min |
| May 17, 6:56 PM EDT | Severe Thunderstorm Warning | RLX | Jackson, Kanawha, Putnam | 49 min |
| May 17, 6:57 PM EDT | Severe Thunderstorm Warning | RLX | Boone, Kanawha, Lincoln, Putnam | 63 min |
| May 17, 7:13 PM EDT | Severe Thunderstorm Warning | RLX | Cabell, Wayne | 47 min |
| May 17, 7:34 PM EDT | Severe Thunderstorm Warning | RLX | Lincoln, Logan, Wayne | 41 min |
| May 17, 7:46 PM EDT | Tornado Warning | RLX | Randolph, Upshur, Webster | 29 min |
| May 17, 4:13 PM EDT | Special Weather Statement | RLX | Meigs | 32 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2019Severe Thunderstorm Warnings in West Virginia, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.